Oesteopenia and medications: Hi to all my teal... - My Ovacome

My Ovacome
12,322 members14,711 posts

Oesteopenia and medications

Hi to all my teal sisters. Has anybody with oesteopenia been placed on any medications other than Calcium/Vit d. like Calcichew tablets?

Best wishes to all.

20 Replies
oldestnewest

Nope...that’s what I got too! I find the chalk tablets very binding which is not what you want with OC! Let me know if you find anything better xx

Reply

Yes I am on them but I have to admit its hit and miss, having had other health issues, I take what I have to as regards blood pressure and cholesterol but I tend to forget about Calcichew but I do my best

Reply

Yes I’m on Calcichew which I seem to digest better than the tablets .

Reply

Thanks to Lyndy, Suzuki and marylondon for your replies. i have had 2 DEXA scans over the last 4 years with the next one due this December. Each scan has shown sig. deterioration in my bones, particularly my spine but I am, at the moment, still classed as oesteopenic. I believe chemo and hormone inhibitors affect your bones adversely. I have already had chemo and am currently on my 2nd hormone inhibitor (9 months on). I am expecting further deterioration in my bones following mynext DEXA scan which, I believe could push me into oesteoporosis. I obviously don't want this. I have an appointment to see my doctor on Wednesday am as I want to discuss issues around this. I will put a message on here to report on my doctor's comments. Best wishes to all.

Reply

Hi there

I never had a bone scan in the six years following my initial diagnosis of PPC. After one of my C T scans pre routine check ups I was told I had arthritic changes in my vertebrae. Then a diagnosis of Breast cancer in Nov 2017 changed all that. Pre mastectomy I was sent for a bone scan which showed I had osteopenIa. After completing radiation I was prescribed the Aromatase Inhibitor Arimidex . I was advised to take

Calcichew and was told about the side effects of Arimidex which certainly didn't cheer me up ! Less than two months later the top of my right index finger started to look very strange and was painful to touch. My GP diagnosed

Osteoarthritis and said to my horror that it would develop in my other fingers too. Thank goodness it hasn't happened yet ! As I will be starting my third line chemo next Tuesday I will be taken off them for the duration of my treatment.

At least my typing finger might improve!

I did take Glucosamine to help prevent further deterioration in my bones as I had read about them. Maybe you could ask your doctor on Wed about these or other supplements. The hospital pharmacist rang me today to go through all my usual medication with me before I go on chemo and I asked him about Glucosamine. He is ringing me back on Thursday and I will let you know.

Good luck on Wednesday and I will look forward to hearing how you got on. Take care

X X X

💚💕

Reply

Hi IrishMollyO,

Thanks for your reply.I will be talking to my doctor abt.what other medications (poss.Biophosphates?) could I be put on, although with my current diagnosis of oesteopenia Biophosphates would prob. be ruled out until I am diagnosed with oesteoporosis! I am now of Aromasin (Exemastane) and have recently developed a trigger finger with, I suspect, a bit of arthritis in the finger also. Painful at times. You have been through the wars - I hope your chemo. goes well and does the job. Are you low grade? I will report back post Dr's appointment. Best wishes. xxx

Reply

Hi

Thanks for your good wishes. I'm stage 3 c high grade serous. It has returned for the second time in my peri aortic lymph nodes. Have been on watch and wait since end of July when it showed up again. I'm almost looking forward to the treatment! It certainly beats all that agonising waiting .

I will be thinking of you on Wed and wishing the best of news for you. Will watch out for your post . If my pharmacist has any enlightened suggestions I will let you know. Take care

X X X

💚💕

Reply

IrishMollyO

Your comments are reciprocated. xxx

Reply

😊👍💕

Reply

I am on the calcium plus alendronic acid which you take weekly. My back is crumbling and I have lost 3 inches in height, so I am probably beyond osteopenia. I blame the steroids.

Reply

I was on steroids for 3 years, have lost 3-4 cm in height and have a collapsed end plate in my spine. Dexa s can tomorrow. Do you take anything for back pain?

Reply

Hi Neona. I am on slow release morphine which helps. To be honest have pain in lots of areas so often take Paracetomol and occasional oromorph. I have a wonderful chair too. If I have been standing for too long I get into my chair, the back is eased. It is a chair I bought for a mobility shop to put my feet up. Absolutely wonderful.

1 like
Reply

Hi PhillipandBettykid,

Thanks for your reply. Yes, I would suggest that you do have oesteoporosis. Have you had a DEXA scan in the past and, if not, would it be helpful to ask for one to you knowexactly what you are dealing with? Best wishes. xxx

Reply

Yes had the scan and the alundronic plus calcium seems to stopping further damage. The dexamethadone is the issue but it gives me some quality of life. At my stage that is the key. Hope the calcium works.

Reply

Thanks for getting back to us. Good luck with your treatment. xx

Reply

I have a dexa scan tomorrow as have a collapsed end plate in my spine. If the result is poor I expect to be put on alendronic acid or similar- possibly a 6- monthly injection. Yuk! Will let you know what happens.

Reply

Hi Neona,

Thanks for your reply. Please let us know the result of your DEXA scan and what medication you will be put on. Good luck and thanks. xxx

1 like
Reply

My dexa scan showed severe osteopenia with recommendation of biphosphonates and a huge amount if vitamin D. However I am on a clinical trial so have to see the trial team to find out if biphosphonates are allowed. Obviously I don’t want them but a crumbling spine has to be worse.

Reply

Hi IrishMollyO,

Saw my doctor today re. oesteopenia. She said my lastDEXA scan reported low fracture risk even though my Tscore for my spine is -2 - it's osteoporosis at -2.5 I think . She explained that she could only prescribe Calcium/VitD and would continue with this as when/if the time comes that I need Bisphosphfomates I could only take them for 5 years as after this period of time the Bishosphfomates would make my bones brittle.So she recommended waiting until if/when I get a diagnosis of oesteoporosis. She said it was like a bit of a balancing act with the medics believing that doing things this way would maximise the benefit a patient would get out of the Bisphosphomates. (sorry about the spelling). So, in the meantime, she has referred me for physiotherapy to look at exercises to help my bones and also to a dietician for the same purpose. I hope you understand this message!! Best wishes. Gwen

Reply

Hi Neona

What a bummer. My last DEXA scan a year ago showed oesteopenia - the biggest impact on my spine showing a result of -2. Oesteoporosis is confirmed at -2.5 so I'm worried. I hope your trial team allows you to take bisphosphonates - I am informed they would keep you stable or improved for a period of 5 years but then you would have to come off them as continued use would make your bones brittle. It's a balancing act!! Best wishes. Gwen

Reply

You may also like...